Hail, Columbus
- When
- May 5, 11:57 AM EST to 11:58 AM EST
- Where
- Columbus County, 7 mi S of Nakina
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.029, -78.670
A trained spotter reported nickel size hail.
During the afternoon, surface analysis showed low pressure along the South Carolina coast and a weak surface boundary draped over northern South Carolina and southeast North Carolina. Convection was primarily focused along the weak front and to a lesser extent along the sea breeze front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
During the afternoon, surface analysis showed low pressure along the South Carolina coast and a weak surface boundary draped over northern South Carolina and southeast North Carolina. Convection was primarily focused along the weak front and to a lesser extent along the sea breeze front. Storm motion was slow and highly variable due to weak steering winds and small scale boundary interactions. A mid-level shortwave trough moved through the area early to mid afternoon and this allowed the thunderstorms to intensify to severe levels and to increase in coverage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 5, 8:01 AM EST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 901 AM EDT MON MAY 5 2008 .SYNOPSIS... A FRONTAL SYSTEM WILL DRIFT SOUTH AND AWAY FROM THE AREA THIS MORNING. HIGH PRESSURE WILL THEN SLOWLY BUILD IN...MOVING OVERHEAD AND THEN OFFSHORE ON WEDNESDAY. A COLD FRONT IS EXPECTED TO CROSS OVER THE AREA LATE ON FRIDAY...AND STALL TO OUR SOUTH OVER THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... AS OF 3 AM MONDAY...WIDELY SCATTERED CONVECTION WORKING ACROSS THE FORECAST AREA EARLY THIS MORNING...SOME ENHANCEMENT WITH THE CELL MERGERS OTHERWISE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL SAG SOUTH INTO THE AREA THIS MORNING WITH WEAK CONVERGENCE IN THE LOWER LEVELS WHILE A LEAD IMPULSE MOVES BY. ENOUGH UVV AND MARGINAL INSTABILITY TO SUPPORT CHANCE POPS THROUGH THE DAY...ESPECIALLY AS ANOTHER IMPULSE MOVES INTO THE AREA. VARYING CLOUD CONDITIONS TODAY WITH HIGHS 75-80 ACROSS THE NORTHERN ZONES TO THE LOWER 80S ACROSS THE FAR SOUTHWESTERN ZONES. POPS WILL DIMINISH DURING THE EVENING AND PATCHY FOG IS POSSIBLE OVERNIGHT. STAYED WITH A BLEND OF GUIDANCE FOR THE MINS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...FLOW ALOFT FLATTENS ON TUE AS 5H TROF EXITS TO THE E WHILE AT THE SFC HIGH PRESSURE BUILDS IN FROM THE NW. NEW AIR MASS BUILDING IN IS VERY DRY AND FORECAST SOUNDINGS SUGGEST WEAK CAPPING BETWEEN 600 AND 700 MB...ASSOCIATED WITH 700 MB RIDGE. MAY SEE SOME FLAT CU ASSOCIATED WITH AFTN SEA BREEZES EACH DAY...BUT OTHERWISE ANTICIPATE CLEAR SKIES WITH NO PRECIP AND ABOVE CLIMO TEMPS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 3 AM MONDAY...PERIOD WILL BE DEFINED BY 2 LOW PRESSURE SYSTEMS SEPARATED BY A BRIEF PERIOD OF HIGH PRESSURE. THE FIRST LOW EMERGES FROM THE PLAINS THURSDAY AND HEADS NE. GFS ENSEMBLE AND THE LATEST CANADIAN/ECMWF ALL TRACK THE FIRST SYSTEM N OF THE AREA WITH TRAILING COLD FRONT PUSHING THROUGH LATE FRI. BEST PRECIP CHANCES APPEAR TO BE THU AND THU NIGHT AS MOISTURE INCREASES AND LOW LEVEL JET DEVELOPS. GFS IS SHOWING A STRONG SHORTWAVE ROUNDING THE BASE OF THE TROF THU NIGHT...BUT STRENGTH MAY BE OVERDONE DUE TO FEEDBACK. KEPT LOW CHC POPS FRI/FRI NIGHT BUT GUIDANCE IS STARTING TO SHOW A DRIER FROPA. IF THIS TRENDS CONTINUES POPS DURING THIS PERIOD MAY NEED TO BE SCALED BACK. HIGH PRESSURE BUILDS IN FOR SAT BUT ZONAL FLOW ALOFT KEEPS THINGS MOVING...SHIFTING HIGH OFF THE COAST SAT NIGHT AND ALLOWING STALLED COLD FRONT TO EDGE BACK NORTH AS A WARM FRONT. FOR NOW HAVE SILENT POPS ON SUN AND SUN NIGHT BUT POP INCREASES IN THE NEAR FUTURE SEEM LIKE A SURE BET AS BOTH THE GFS AND THE ECMWF ARE IN FAIRLY GOOD AGREEMENT FOR SUN/SUN NIGHT WITH RESPECT TO SFC FEATURES AND MOISTURE. TEMPS WILL BE NEAR TO ABOVE CLIMO THROUGH THE PERIOD WITH TE WARMEST TEMPS...LOW TO MID 80S...THU AND FRI...AND MID 60S...THU/FRI NIGHT. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... THUNDERSTORMS HAVE DISSIPATED NEAR ILM THIS MORNING BUT SHOWERS CONTINUE JUST TO THE NORTHEAST OF THE TERMINAL. VFR AT THE OTHER TERMINALS EXCEPT FOR MVFR VISIBILITIES AT CRE. WITH A FRONTAL BOUNDARY IN THE AREA...A SEA BREEZE BOUNDARY SETTING UP BY LATE MORNING...AND THE APPROACH OF AN UPPER IMPULSE...EXPECTING THUNDERSTORMS TO AFFECT THE TERMINALS TODAY. DUE TO LESS CLOUDINESS CONVECTIVE TEMPS SHOULD BE REACHED NEAR THE FLO/LBT TERMINALS EARLIEST WITH HEATING SUBDUED SOMEWHAT DUE TO CONVECTIVE DEBRIS AT THE COASTAL TERMINALS THIS MORNING. THE EXACT LOCATION IS DIFFICULT TO DETERMINE ATTM WITH SEVERAL BOUNDARYS PUT OUT BY THIS MORNINGS CONVECTION...BUT THUNDERSTORMS SHOULD FIRE BY 17Z NEAR FLO/LBT AND BY 19Z NEAR THE COASTAL TERMINALS. THE UPPER IMPULSE PASSES BY THIS EVENING WITH CONVECTION ENDING. REASONABLE CHANCE OF MVFR VISIBILITIES BY 03Z AS CLOUDS INITIALLY CLEAR OUT. AS PRESSURE GRADIENT INCREASES OVERNIGHT SURFACE WINDS SHOULD INCREASE PRODUCING VFR CONDITIONS. EXTENDED OUTLOOK MONDAY THROUGH FRIDAY...A CHANCE OF MVFR/IFR ASSOCIATED WITH THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 9 AM MONDAY...NO CHANGES TO THE NEAR TERM. SLACK GRADIENT WILL KEEP WINDS LIGHT TODAY. SEAS WILL STAY IN THE 2 TO 3 FT RANGE. SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 3 AM MONDAY...PERIOD WILL SEE A TRANSITION FROM N/NE WINDS TUE TO E/SE TUE NIGHT AS SFC HIGH BUILDS IN FROM THE NW. CENTER OF HIGH TRANSITIONS OFFSHORE TUE NIGHT INTO WED WITH SRLY FLOW DEVELOPING ON WED. GRADIENT THROUGH THE PERIOD WILL REMAIN WEAK WITH SPEEDS AROUND 10 KT. LONG TERM /THURSDAY THROUGH FRIDAY/... AS OF 3 AM MONDAY...SRLY FLOW BEGINS INCREASING ON THU AS GRADIENT TIGHTENS WITH APPROACH OF NEXT SFC LOW. COMBINATION OF INCREASING SPEEDS AND PROLONGED PERIOD OF SRLY FLOW WILL PUSH SEAS TO NEAR SCA THRESHOLDS THU EVENING. SPEEDS MAY HIT 25 KT ON FRI...BUT SEAS WILL MOST LIKELY REACH SCA CRITERIA ON FRI. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...REK NEAR TERM... SHORT TERM... LONG TERM... AVIATION... MARINE...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1159 AM EDT MON MAY 5 2008 AMZ250-252-254-256-061600- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 1159 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THROUGH THIS EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORM WILL BE LARGE HAIL. IN ADDITION LOCALIZED WIND GUSTS UP TO 35 KNOTS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-061600- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 1159 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL. THUNDERSTORM ACTIVITY WILL WEAKEN DURING THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REK
The Wilmington radar (KLTX), 23 km away, was scanning. The volume nearest the first event began at 16:57 UTC.
6 hail. Local standard time, as filed.
A trained spotter reported nickel size hail.
Law enforcement reported penny size hail.
The public reported hail up to the size of quarters.
Penny size hail fell at the intersection of U.S. Highway 117 and State Route 210.
A trained spotter reported nickel size hail covered the ground.
EMS reported hail along U.S. Highway 117, just north of Castle Hayne.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93110, 93111, 93112, 93127, 93114, 93128.